Hail, Ford
- When
- May 26, 12:44 PM CST
- Where
- Ford County, 3.02 mi SE of Kingsdown
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.500, -99.710
Severe thunderstorms developed along a dry line and approaching cold front during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Severe thunderstorms developed along a dry line and approaching cold front during the afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 26, 11:22 AM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1222 PM CDT THU MAY 26 2016 ...Updated Aviation Discussion... .SHORT TERM...(Today and tonight) Issued at 333 AM CDT Thu May 26 2016 Low stratus or patchy fog will be possible this morning, mainly across west central and central Kansas. This is due to abundant moisture being advected northward at the surface with southeasterly up-slope winds. These clouds should burn off by the afternoon with winds increasing in speed and shifting to more of a southerly direction. Another round of severe thunderstorms is possible late this afternoon into the evening hours east of highway 83 with the best chance east of highway 283. These storms form as an upper level low moves into the Four Corners Region with an associated 80+ knot 250mb jet extending into southwest Kansas. In addition, an area of surface low pressure will be spinning across western Kansas with associated warm front extending to the northeast of the low and a cold front extending to the south of the low. These features will enhance lift across the area. Moisture in the lower levels of the atmosphere will also be abundant with steep lapse rates found as you go up into the mid parts of the atmosphere. The atmosphere will become very unstable during peak heating causing CAPE values to exceeding 4000 J/kg with 0-6 km shear over 30 knots west of highway 83. Any storms that do develop will have the potential of producing large hail and damaging winds. Also, a few tornadoes will also be possible with these storms. Storms chances will then be confined to northern and central Kansas after midnight with partly cloudy skies observed elsewhere. As for temperatures, highs today look to range from the lower 80s across west central Kansas to around 90 degrees along the KS/OK border. Lows tonight are expected to range from the lower 50s across the KS/CO border to lower 60s across south central Kansas. .LONG TERM...(Friday through Wednesday) Issued at 417 AM CDT Thu May 26 2016 The upper level low moves eastward into the Central Rockies and west central High Plains Friday. At the same time, a surface cold front will drop into western Kansas shifting winds to more of a northerly direction. Precipitation chances increase behind this front, then spread eastward late Friday afternoon into Friday evening. Otherwise expect increasing cloudiness from west to east as the day progresses. On Saturday the upper low will move into the Central Plains with westerly down slope winds improving across eastern Colorado and far western Kansas. A few lingering showers will be possible during the early morning hours across central Kansas, otherwise expect mostly clear skies in the west with decreasing cloudiness across central Kansas in the afternoon. The next chance of precipitation looks to be Sunday night into Monday as low level moisture returns with a trough of low pressure developing across eastern Colorado. An upper level disturbance will also slide into the area enhancing lift. Precipitation chances continue through at least the early part of next week as a series of disturbances move into the area. Confidence is low on the timing and location of these disturbances so have stayed close to the model blend we use for the extended part of the forecast. As for temperatures, highs Friday look to range from around 70 degrees across the KS/Co border to lower 80s across central and south central Kansas. Lows Friday night will generally range from the upper 40s across the KS/Co border to around 60 degrees across central and south central Kansas. Highs this weekend into the early part of next week look to reach into the upper 70s to lower 80s with lows dipping into the mid to upper 50s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1217 PM CDT Thu May 26 2016 Strong to severe thunderstorms will be possible this afternoon across western Kansas. The area more favorable for convection between 21z and 00z being around DDC and from 00z to 03z around HYS. GCK may have a few storms between 18z and 21z but at this time it appears that a VCTS may cover the storms at this location. Several surface boundaries will be located in the GCK and DDC areas through this evening which will be keep the surface winds variable and at 10 knots or less. At HYS winds will be primarily from the east at around 10 knots. VFR conditions can be expected late today and early tonight outside these thunderstorms. After midnight some status and possibly areas of fog will given the moisture profiles from the NAM BUFR soundings. && .PRELIMINARY POINT TEMPS/POPS... DDC 83 57 80 54 / 50 20 30 30 GCK 86 54 76 51 / 20 30 40 30 EHA 86 51 74 51 / 10 20 30 10 LBL 88 52 79 52 / 20 20 20 20 HYS 76 59 80 55 / 40 40 50 50 P28 87 65 83 59 / 50 50 30 40 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Burgert
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1027 AM CDT THU MAY 26 2016 KSZ030-031-043>046-061>066-074>081-084>090-271000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1027 AM CDT THU MAY 26 2016 /927 AM MDT THU MAY 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION... SEVERE THUNDERSTORMS PRODUCING HAIL OF AROUND 3 INCHES AND TORNADOES WILL BE POSSIBLE THIS AFTERNOON AND EARLY TONIGHT EAST OF HIGHWAY 283. AREA MORE FAVORABLE FOR STRONG TORNADOES WILL BE EAST OF DODGE CITY AND SOUTH OF HAYS. WEATHER HAZARDS EXPECTED... ELEVATED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. ELEVATED FOG RISK. LIMITED FIRE WEATHER RISK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. DISCUSSION... SCATTERED THUNDERSTORMS CAN BE EXPECTED AGAIN FRIDAY AS AN UPPER LEVEL LOW MOVES INTO KANSAS. SIGNIFICANT SEVERE WEATHER IS NOT LIKELY, ALTHOUGH SOME HAIL UP TO THE SIZE OF QUARTERS MAY OCCUR. SCATTERED THUNDERSTORMS CAN BE EXPECTED AGAIN EACH DAY FROM SUNDAY THROUGH TUESDAY. THE ENVIRONMENT IS NOT FAVORABLE FOR SIGNIFICANT SEVERE WEATHER, BUT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE. HAZARDS WEATHER RISK... FRIDAY... LIMITED SEVERE THUNDERSTORM RISK. SATURDAY... LIMITED LIGHTNING RISK. SUNDAY... LIMITED LIGHTNING RISK. MONDAY... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. TUESDAY... LIMITED LIGHTNING RISK. WEDNESDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR EAST OF HIGHWAY 283. LIMITED SPOTTER ACTIVATION WILL ALSO BE POSSIBLE NORTH OF A DIGHTON TO DODGE CITY LINE. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
The Dodge City radar (KDDC), 37 km away, was scanning. The volume nearest the first event began at 18:46 UTC.
16 hail, 1 thunderstorm wind. Local standard time, as filed.
Winds were estimated to be 65 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639687, 639688, 639694, 639689, 639690, 639691, 639680, 639679, 639695, 639692, 639681, 639682, 639684, 639683, 639686, 639685, 639693.